Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 8, NWS Gray, ME

June 15, 20245 counties in Maine

NWS Gray, ME issued this beach hazards statement at Jun 15, 2024, 10:36 PM EDT for 5 counties in Maine. It took effect at Jun 16, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 10:36 PM EDT (02:36 UTC)
In effect from
Jun 16, 2024, 8:00 AM EDT
Expired
Jun 16, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 56 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WHUS41 KGYX 160236
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1036 PM EDT Sat Jun 15 2024

MEZ024>028-170000-
/O.NEW.KGYX.BH.S.0008.240616T1200Z-240617T0000Z/
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
1036 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to underestimate
  the dangers of the cold water temperatures which are currently 
  only in the mid 50s along the Midcoast. 

* WHERE...Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...All day Sunday.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
1 follow-up statement
687 
WHUS41 KGYX 160701
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
301 AM EDT Sun Jun 16 2024

MEZ024>028-161515-
/O.CON.KGYX.BH.S.0008.240616T1200Z-240617T0000Z/
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
301 AM EDT Sun Jun 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the 50s.

* WHERE...Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

HAT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 6:50 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 6:50 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
650 PM EDT Sat Jun 15 2024

.SYNOPSIS...
Behind a departed cold front an area of high pressure will
settle over the region through Sunday, bringing mild and less
humid conditions for the weekend. A warm front will move into
the region Monday followed by a stretch of very hot and humid
conditions through the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
650 PM Update...Little change to the going forecast as a clear
evening with diminishing winds are expected.

Previously...

High pressure centered over Ontario will gradually build in
tonight and will crest over the area Sunday morning. Breezy NNW
winds will relax later this evening and will go close to calm
tonight, especially in valley locations. The combination of
clear skies and calm winds will allow for efficient radiational
cooling. The forecast challenge for tonight will be how cold do
northern valleys get and the potential for patchy frost.
Currently dewpoints in northern valleys are near 40F and 32F on
Mt Washington suggesting this is the floor for lows. Have
utilized MOS guidance for lows which does bring lows into the
mid to upper 30s across northern zones and into the 40s south of
the mountains. Have included patchy front is the forecast in
Coos County, while areal coverage too limited for a Frost
Advisory, although will watch trends if temperatures trend
cooler.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure centered over the area Sunday morning will slide
southeast offshore Sunday afternoon. Skies will start off mostly
clear with some cirrus moving in from the west Sunday afternoon.
Highs will generally be in the mid to upper 70s across the
interior with low 70s across the north and near the coast where
winds turn onshore.

Mid to high level clouds increase Sunday night ahead of an
approaching warm front. Showers associated with the front will
likely hold off until Monday morning. Lows will not be as cold
as tonight and will generally be in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
*** The heat is on as potentially record breaking temperatures
 arrive for the start of summer ***

Here are the records...

RECORD HIGHS FOR JUNE 19:
Concord-98, 1995
Augusta-98, 1995
Portland-94, 1995

RECORD HIGHS FOR JUNE 20:
Concord-98, 1993
Augusta-95, 1953
Portland-93, 2020

We begin the extended with a tale of two climates on Monday. A
strong warm front will be draped over the region. East of this
front, chilly conditions will continue across much of the
Midcoast region of Maine with highs only in the 60s. The
remainder of the state will be seasonably warm with highs in the
70s. Across western York County and much of New Hampshire, the
warm front is expected to pass through with temperatures
reaching the lower to mid 80s.

This strong warm front with rapid height rises and the
possibility of a short wave rounding the top periphery of the
ridge may trigger a few showers and storms on Monday. In fact,
this type of set up has the potential for a fast moving MCS to
round the ridge. While this is not a likely scenario, it should
be considered.

In any case, remarkable height rises continue on Tuesday across
the Northeast. This is rare for June and with height rises
approaching 600 dm at 500 mb over New York City, this anomaly
is particularly significant as we are still in the middle of the
month. The Euro ensemble suggests a 45 to 50 percent chance of
heights greater than 597 DM at WFO GYX. The highest 500 mb
height ever measure at GYX (by our balloon launch sounding) was
598 DM set on July 5th in 2018.

In any case, widespread 90s can be expected across the region
with the highest readings over southern New Hampshire.

It is important to note that along and near the coastline a
cooling sea breeze will form. In fact, temperatures may hold in
the 70s to lower 80s for highs along the beaches and
peninsulas as a south to southeast onshore breeze develops.

Surface dew points will be on the increase as well. Expect this
moisture to climb and reach the mid to upper 60s. There remains
some drier air aloft to mix down per latest Bufkit soundings.
Mixing levels may reach 7K feet. This moisture will allow for
patchy overnight fog to develop across portions of the region.

The large dome, an upper level ridge will be parked over the
Northeast again on Wednesday. Guidance has trended warmer for
this day including the coastline where temperatures will climb
rapidly through the 80s despite a sea breeze. Across the
interior, widespread 90s expected with a few communities over
southern New Hampshire flirting with 100 degrees.

PWATS will be increasing with surface dew points remaining
between 65 and 70. This will allow for maritime fog to likely
form over the cold Gulf of Maine water temperatures. However,
with a west to southwesterly flow aloft, this fog should remain
offshore. This flow will be weak however with the forecast 18Z
winds at MWN expected to be 260 degrees at 16 knots. A warm
night will follow with 60s and lower 70s for overnight lows.

Thursday will be a repeat day with hazy, hot and humid
conditions. Compressional warming ahead of an approaching cold
front may balance out increasing clouds to determine the
expected forecast highs. Nevertheless, widespread 90s and
possibly low 100s remain plausible. A few late afternoon
showers and thunderstorms may develop along the front, mainly
over central and northern areas.

It will be slight less hot on Friday. Never the less, hazy, hot
and humid conditions will end out the work week and into
Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR will prevail tonight through Sunday night. NNW
winds will relax this evening becoming light and variable
tonight. A sea breeze likely develops Sunday bringing onshore
winds into coastal TAF sites.

Long Term...IFR conditions developing in scattered showers and
thunderstorms on Monday. Otherwise, mainly VFR conditions
through Wednesday followed by more showers and thunderstorms
with a cold frontal passage on Thursday. Areas of IFR conditions
as well during the night time period with patchy valley fog.

&&

.MARINE...
Short Term...High pressure builds in from west tonight and
crosses over the waters Sunday into Sunday night. NW to N winds
will prevail into tonight and then shift onshore Sunday. Winds
and seas will remain below SCA thresholds while waves may
approach 4-5 at the outer fridge of offshore zones.

Long Term...Winds and seas will primarily be out of the south
during the extended portion of the forecast and below SCA
thresholds. Highest wind gusts likely will be during the
afternoon hours as the sea breeze attempts to form.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Schroeter
LONG TERM...Cannon
Hazardous weather outlook, Jun 15, 2:46 PM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
246 PM EDT Sat Jun 15 2024

MEZ007>009-012>014-018>023-033-NHZ001>015-161900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
246 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot temperatures and heat indices above 95 degrees are likely for
Tuesday through Thursday of next week...with the hot weather likely
to continue through the end of next week. Potential record high
temperatures could occur on Wednesday and Thursday with heat index
values in some areas breaking 100 degrees. The cumulative impacts of
highs in the 90s and lows in 70s will limit any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ024>028-161900-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
246 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot temperatures and heat indices above 95 degrees are likely for
Tuesday through Thursday of next week...with the hot weather likely
to continue through the end of next week. The cumulative impacts of
highs in the 80s and 90s and lows in 60s will limit any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-161900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
246 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:44 AM EDTExcessive Heat WatchGYXAndroscoggin, Cumberland, Oxford, York60 hr

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.